Hydroxychloroquine overdose: case report and recommendations for management

@article{Wong2008HydroxychloroquineOC,
  title={Hydroxychloroquine overdose: case report and recommendations for management},
  author={Anna Ling Ngan Wong and Ian Tsz Fung Cheung and C. Graham},
  journal={European Journal of Emergency Medicine},
  year={2008},
  volume={15},
  pages={16-18}
}
Hydroxychloroquine poisoning has rarely been reported in the literature, with only 18 cases being found on searching the literature. In this paper, we report a case that occurred in Hong Kong, and we make recommendations for emergency management of hydroxychloroquine overdose based on our and other's experience. 
Survival after Massive Hydroxychloroquine Overdose
TLDR
Both patients survived beyond their initial rapid deterioration and cardiovascular collapse to be discharged from hospital without sequelae and demonstrated rapid recovery from a pre-arrest condition, following aggressive correction of electrolyte and pH disturbance and rapid distribution of the drug to peripheral tissues. Expand
Hydroxychloroquine Toxicity Management: A Literature Review in COVID-19 Era
TLDR
The acute HCQ toxicity may result during the treatment period of COVID-19 and the most common options can use in this situation include included gastric lavage and decontamination, IV fluid resuscitation, potassium replacement, sodium bicarbonate, intravenous lipid emulsion and extracorporeal circulation membrane oxygenation. Expand
Nearly Fatal Hydroxychloroquine Overdose Successfully Treated with Midazolam, Propofol, Sodium Bicarbonate, Norepinephrine, and Intravenous Lipid Emulsion
TLDR
Sedation with diazepam, early ventilation, and continuous epinephrine infusion are considered effective in treating severe intoxication, and sodium bicarbonate appears to be useful and safe in case of QRS widening. Expand
Intravenous Lipid Emulsion Use for Severe Hydroxychloroquine Toxicity.
TLDR
Criteria for severe poisoning are hypotension, prolonged QRS, ventricular dysrhythmias, and severe hypokalemia, and greater than 4 g has been proposed as a criterion for severe HCQ overdose. Expand
Accidental hydroxychloroquine overdose resulting in neurotoxic vestibulopathy
TLDR
A 64-year-old woman who presented with acute onset headache, bilateral tinnitus, and left-sided facial numbness and tingling in the setting of accidentally overdosing on hydroxychloroquine is presented, resulting in permanent neurotoxic vestibulopathy. Expand
Extracorporeal Treatment for Chloroquine, Hydroxychloroquine, and Quinine Poisoning: Systematic Review and Recommendations from the EXTRIP Workgroup.
TLDR
Although hydroxychloroquine was assessed as being non-dialyzable, the clinical evidence was not sufficient to support a formal recommendation regarding the use of extracorporeal treatments for this drug, and the EXTRIP workgroup recommends against using extacorporeal methods to enhance elimination of these drugs in patients with severe chloroquine or quinine poisoning. Expand
Toxicity of chloroquine and hydroxychloroquine following therapeutic use or overdose
TLDR
Evidence from COVID-19 treatment suggests QT/QTc prolongation is of concern, particularly when used in combination with azithromycin, although disagreement exists across studies. Expand
COMPARATIVE TOXICITY STUDY OF CHLOROQUINE AND HYDROXYCHLOROQUINE ON ADULT ALBINO RATS
TLDR
The histopathological evaluation showed marked hydropic degeneragtion, vascular congestion, interstitial hemorrhage, and necrosis in the liver, kidney and heart of chloroquinetreated group, while hydroxychloroquine treated group showed mild congestion and slight cellular degeneration. Expand
Analysis and clinical findings of cases positive for the novel synthetic cannabinoid receptor agonist MDMB-CHMICA
TLDR
The clinical presentations observed were typical of synthetic cannabinoid receptor agonists and show the difficulties in identifying reactions potentially associated with drugs of this type, as well as the potential for harm associated with low concentrations of MDMB-CHMICA and the symptoms of toxicity being non-specific were highlighted. Expand
COVID-19: Therapeutics and Their Toxicities
TLDR
Clinicians need to be mindful of the toxicity of a wide variety of possibly unfamiliar substances being tested or repurposed to treat COVID-19, a novel coronavirus caused by SARS-CoV-2 that emerged in 2019 and is causing the CO VID-19 pandemic. Expand
...
1
2
...

References

SHOWING 1-10 OF 19 REFERENCES
Hydroxychloroquine overdose: toxicokinetics and management.
TLDR
The clinical manifestations of the 18-year-old girl who ingested 20 g of hydroxychloroquine developed marked hypokalemia, hypotension, and ventricular tachyarrhythmias but survived with treatment including intubation, adrenaline infusion, high-dose diazepam, and aggressive potassium replacement. Expand
Massive hydroxychloroquine overdose
TLDR
A 17‐year‐old girl presenting with massive overdose of hydroxychloroquine who survived without any sequelae in a suicide attempt is reported, believed to be the highest dose yet reported in the medical literature. Expand
The use of diazepam in chloroquine poisoning
TLDR
Experimental and clinical evidence is presented to show that diazepam in varying doses significantly decreases the mortality rate. Expand
Treatment of hydroxychloroquine overdose.
TLDR
A 16-year-old girl ingested a handful of hydroxychloroquine 200mg, 30 minutes before presentation and presented with tachycardia, hypotension, central nervous system depression, conduction defects, and hypokalemia, which gradually decreased over 3 days. Expand
[A patient with acute hydroxychloroquine poisoning; recommendation for treatment].
TLDR
A 30-year-old man for whom Plaquenil had been prescribed for rheumatoid arthritis, and who had taken 4 g orally to end his life, survived the intoxication and is now under psychiatric treatment. Expand
[Acute hydroxychloroquine poisoning. The danger of rapid or excessive correction of initial hypokalemia].
TLDR
The hypokalemia following hydroxychloroquine poisoning must be corrected with care, even when severe, because its pathogenesis remains debatable and extracellular transfer of the excess potassium after elimination of the toxin exposes the patient to the risk of ventricular arrhythmia. Expand
Treatment of severe chloroquine poisoning.
TLDR
Preliminary data suggest that combining early mechanical ventilation with the administration of diazepam and epinephrine may be effective in the treatment of severe chloroquine poisoning. Expand
Amrinone for refractory cardiogenic shock following chloroquine poisoning
TLDR
Arinone, a bipyridine analog, was successfully used to improve haemodynamic conditions in a 17-year-old man who ingested an 8 g chloroquine overdose and cardiogenic shock was refractory to epinephrine, dopamine and molar sodium lactate. Expand
Population Pharmacokinetics of Hydroxychloroquine in Patients With Rheumatoid Arthritis
TLDR
A population PK model was successfully developed for HCQ, and steady-state drug concentrations and maintenance dosage requirements were similar, and the population estimate of bioavailability of 0.75 was consistent with literature values. Expand
Clinical Features and Management of Poisoning due to Antimalarial Drugs
TLDR
The general management of antimalarial overdose include gastric lavage and symptomatic treatment, and experimental and clinical data have shown that diazepam may reverse chloroquine cardiotoxicity. Expand
...
1
2
...